Debris Flow, Northwestern San Juan Mountains
- When
- August 24, 12:30 PM MST to 12:35 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy rains triggered a mudslide on Keystone Hill about 6 miles west of Telluride on Route 145. The slide covered 100 to 150 yards of the road making it impassable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rains triggered a mudslide on Keystone Hill about 6 miles west of Telluride on Route 145. The slide covered 100 to 150 yards of the road making it impassable. Another small slide occurred at the same time on Ilium Road in Telluride.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 3:08 AM MST, 9 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 408 AM MDT THU AUG 24 2006 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... SEVERAL SHORTWAVE TROUGHS MOVING THROUGH THE WESTERLIES NORTH OF THE FORECAST AREA EARLY THIS MORNING. A STRONG SHORTWAVE IS CURRENTLY OVER MONTANA AND NORTHERN WYOMING WITH A COLD FRONT TRAILING SOUTHWEST ACROSS NORTHERN UTAH. ANOTHER RELATIVELY STRONG SHORTWAVE TROUGH IS OVER THE PACIFIC NORTHWEST COAST. TO THE SOUTH AN UPPER HIGH IS CENTERED OVER WEST TEXAS. UPPER JET DIVERGENCE AND WEAK EMBEDDED WAVES ARE MANAGING TO KEEP ISOLATED SHOWERS AND THUNDERSTORMS GOING EARLY THIS MORNING GENERALLY ALONG AND NORTH OF INTERSTATE 70. EXPECT ISOLATED SHOWERS TO CONTINUE AFTER DAYBREAK AS THE COLD FRONT PUSHES INTO THE FORECAST AREA AND SOME DIVERGENCE ALOFT CONTINUES. IT DOES NOT LOOK LIKE THE FRONT WILL MAKE IT PAST INTERSTATE 70 BEFORE IT BECOMES STATIONARY AND MAY BECOME A FOCUS FOR DIURNAL STORMS OVER THE CENTRAL PLATEAUS AND MOUNTAINS THIS AFTERNOON. FEWER STORMS ALONG THE WYOMING BORDER DUE TO DRIER AIR NORTH OF THE FRONT. DIURNAL STORMS ACROSS THE SOUTH WILL HAVE THE BEST POTENTIAL FOR HEAVY RAIN DUE TO DEEPER MOISTURE AND SLOWER STORM MOTION. THE FRONT SHOULD MAY RETREAT BACK TO THE NORTH A LITTLE TONIGHT AS THE NEXT WAVE COMING ONSHORE DEEPENS INTO A CLOSED LOW OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. TYPICAL DIURNAL DECREASE IN SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING BUT WEAK DYNAMIC SUPPORT AND EMBEDDED WAVES ROTATING ACROSS THE AREA IN DEVELOPING CYCLONIC FLOW ALOFT SHOULD KEEP ISOLATED NOCTURNAL SHOWERS GOING AGAIN OVERNIGHT. THE FRONT WILL RE-ENERGIZE FRIDAY AND FRIDAY NIGHT AS THE CLOSED LOW MOVES SLOWLY EAST ACROSS THE NORTHERN GREAT BASIN AND NORTHERN ROCKIES. THE FRONT WILL PENETRATE FURTHER SOUTH INTO THE AREA FRIDAY NIGHT. MOISTURE LOOKS LIKE IT WILL BE ON THE DECREASE BUT DAYTIME HEATING AND DYNAMIC FORCING SHOULD BE SUFFICIENT ENOUGH TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND SOUTH...ESPECIALLY OVER THE MOUNTAINS. ISOLATED COVERAGE EXPECTED ACROSS THE NORTHERN MOST VALLEYS AND MOUNTAINS WHERE DRIEST AIR WILL BE. TEMPERATURE FORECAST REFLECTS A GRADUAL DOWNWARD TREND TO MORE SEASONAL CONDITIONS THAN THE PAST COUPLE OF DAYS. GRADIENT WINDS WILL PICK UP ACROSS THE NORTH OVER THE NEXT COUPLE DAYS ESPECIALLY FRIDAY AFTERNOON. HUMIDITIES SHOULD STAY ABOVE CRITICAL LEVELS THOUGH AND WIND SPEEDS NOT LOOKING QUITE STRONG ENOUGH FOR ANY FIRE WEATHER HIGHLITES. LINDQUIST .LONG-TERM (SATURDAY THROUGH WEDNESDAY)... COOL FRONT EXPECTED TO HANG ACROSS THE N OR CENTRAL PORTION OF THE FORECAST AREA SAT...BEFORE CONTINUING ON TO THE SOUTHEAST SAT NIGHT AND SUN AS THE MID-LEVEL TROUGH PASSES OVERHEAD. PCPN AMTS RATHER LIMITED FROM MODELS...BUT GFS INDICATES SOME Q-FORCING ALONG WITH AN UPPER LEVEL SPEED MAX AND DAYTIME HEATING LOOK ENOUGH FOR ISOLATED TO SCATTERED SHOWERS/T-STORMS SAT AND SAT NIGHT. SHOULD SEE DRYING AND STABILIZING SUN IN NW FLOW ALOFT BEHIND THE TROUGH. HIGH PRESSURE THEN BUILDS OVER THE GREAT BASIN MON BEFORE GRADUALLY SHIFTING EAST TUE-WED WITH THE DEVELOPMENT OF A WEST COAST TROUGH. LOWERED POPS IN THE GRIDS MON THEN SLOWLY TRENDED THEM UP TUE-WED AS APPEARS WE RETURN TO A LOW-GRADE MONSOON PATTERN AND S-SW FLOW. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU AUG 24 2006 COZ001>014-017>023-UTZ022>025-027>029-251145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR ELSEWHERE. FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA FRIDAY AND SATURDAY...ESPECIALLY OVER THE MOUNTAINS. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY... ESPECIALLY OVER THE SOUTHERN MOUNTAINS OF WESTERN COLORADO. CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE.
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528864.